Jump to content

Re: blood transfusions

Posted
by vhrn vhrn (New) New

Maybe I'm just old and behind times, but I was taught that NOTHING is to run into the same IV site as a blood transfusion. I work with a nurse whom I have followed on 2 separate occasions who ran Versed into the same site as blood (PRC's), and NS w/20 KCL and a Zofran gtt y'd into the same angiocath as PRBC's. Can someone out there tell me I need to lighten up, or do I need to call the Red Cross??

meownsmile, BSN, RN

Specializes in Med/Surg, Ortho.

Nothing should be run with PRBC's. If you have a unit going and need to administer something. Stop the blood, flush and give the med, flush again and restart the blood. It takes 2 minutes. You are right.

Larry77, RN

Specializes in Trauma/ED. Has 10 years experience.

Nothing 'cept good ol' NS in my neck of the woods...(trying to sound hick...lol)

You can run blood with NS and nothing else. :nono:

NS only. If you have to do occasional projects as part of your yearly eval, blood product administration is a good topic. There's plenty of info available, it's useful, and just about everyone can benefit from a refresher.

flydee

Specializes in ICU, HDU, Med, Surg,Resp,AME. Has 12 years experience.

I have worked as an RN in at least 3 different countries now and I agree that only NS should ever be run with RPBC.

MA2006

Specializes in Med-Surg. Has 1 years experience.

I have been told the same, only NS can be run with blood.

nyapa, RN

Specializes in Jack of all trades, and still learning.

We don't add anything to PRBCs.

nrsang97, BSN, RN

Specializes in Neuro ICU and Med Surg. Has 20 years experience.

Normal saline only. If only one IV site and need to give prn med like morphine stop blood flush line with saline give morphine and flush again with saline and restart blood.

queenjean

Has 9 years experience.

I'm an LPN, and in my facility we don't give blood; so I never take those patients.

*WHY* should nothing run with the blood? What is the biological/physiological basis behind not being able to give an IV push of morphine, for example, with the blood instead of stopping, flushing, giving med, and flushing again? Help me understand how that is different than giving it straight with the blood.

I just don't quite understand the reasoning behind it; I'm sure it's there, though our facility seems to have enough other suspect, outdated protocols...

Anyhow, thanks in advance.

J

Indy, LPN, LVN

Specializes in ICU, telemetry, LTAC. Has 5 years experience.

Good question. I thought it was because in the unlikely event that you have a reaction, you really badly need to know if it's the blood that is causing it.

nursemary9, BSN, RN

Specializes in Psych, Med/Surg, Home Health, Oncology.

Maybe I'm just old and behind times, but I was taught that NOTHING is to run into the same IV site as a blood transfusion. I work with a nurse whom I have followed on 2 separate occasions who ran Versed into the same site as blood (PRC's), and NS w/20 KCL and a Zofran gtt y'd into the same angiocath as PRBC's. Can someone out there tell me I need to lighten up, or do I need to call the Red Cross??

I give blood almost every nite.

ONLY NS is run!!

You need separate site for anything else.

queenjean

Has 9 years experience.

Good question. I thought it was because in the unlikely event that you have a reaction, you really badly need to know if it's the blood that is causing it.

That was my thought, too; but then I wondered; what's the difference? If you stop it, flush with saline, IVP morphine over a minute, flush with saline, start the blood again, and then five or ten minutes later the pt has a reaction, how can you tell which caused it? If you have multiple lines, and the patient has a reaction, you can't tell whether it was the morphine you ran in the left dorsal hand or the blood you have running in the right ac.

So that led me to believe that there must be another reason; but I couldn't come up with one.

Anyone else have any thoughts about it?

scattycarrot, BSN, RN

Specializes in ITU/Emergency. Has 10 years experience.

NaCl is the only product which can be used to precede and to follow an infusion of blood products. Its all about compatability. Remember that blood is like any IV drug and whatever you administer intravenously, you need to make sure that those products are compatabable with one another. For example, dextrose, if given with blood, causes clumping and hemolysis of RBC. Likewise, other medications can do the same thing. Stopping the IV line to administer other medications and flushing of the line with NaCL prior and after the delivery of said medication, prevents unwanted reactions between products.

queenjean

Has 9 years experience.

Thanks, SC, that's what I was looking for. Some sort of phyiological/biological reason behind it.

CaLLaCoDe, BSN, RN

Specializes in Cardiology, Oncology, Medsurge.

i'm an lpn, and in my facility we don't give blood; so i never take those patients.

*why* should nothing run with the blood? what is the biological/physiological basis behind not being able to give an iv push of morphine, for example, with the blood instead of stopping, flushing, giving med, and flushing again? help me understand how that is different than giving it straight with the blood.

i just don't quite understand the reasoning behind it; i'm sure it's there, though our facility seems to have enough other suspect, outdated protocols...

anyhow, thanks in advance.

j

what a great question. i think the rational might be that you can misconstrue a reaction to morphine, versed or anything else as a patient's reaction to the blood transfusion. and since blood transfusion reactions are so gut wrenchingly serious, keep it simple and don't mess with that line other than flushing with ns before and after a transfusion.

i know some one has a better answer. anyone? next....

But . . . when you think about it . . . . we are infusing all those "incompatible with blood" products into blood . . in our veins. ;) If dextrose causes "clumping" in blood in a IV tube . . .why doesn't it cause clumping in a vein? I love these kinds of questions . . .. .I think too hard about stuff.

steph

queenjean

Has 9 years experience.

Here's my thought process:

I'm assuming that when blood it transfused, it's pretty concentrated. Not a lot of excess fluids. So the clumping would affect it more. Also, it's going through an artificial tube that doesn't have give, like our vessels. Another thought is that the age, the processing, testing, and storage the blood goes through makes it more likely to be damaged or to clump when something like dextrose is added in the tubing prior to it actually reaching the body.

Maybe? Maybe not?

Guest
This topic is now closed to further replies.